Wisconsin, 2020

Rip Current in Wisconsin, August 8, 2020

August 8, 2020 · NWS MKX · 1 event in 1 county or zone

A young swimmer and the man who tried to save him perished off McKinley Beach at the Milwaukee lakeshore. Breezy south winds resulted in moderate waves and dangerous underwater currents along the shore, and near piers and breakwalls.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A young swimmer and the man who tried to save him perished off McKinley Beach at the Milwaukee lakeshore. Breezy south winds resulted in moderate waves and dangerous underwater currents along the shore, and near piers and breakwalls. Wave heights were estimated to be 2 to 4 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 8, 2:24 PM CST, 2 hours 36 minutes earlier.

Area forecast discussion, Aug 8, 2:24 PM CST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
324 PM CDT Sat Aug 8 2020

.SHORT TERM...
(Issued 323 PM CDT Sat Aug 8 2020)

Tonight through Monday:

The current round of showers and storms appear to be associated
with a departing LLJ, some mid-level convergence, and a weak wave
moving into northern MI. As we begin to lose forcing the impact of
the increasing WAA has become apparent with satellite imagery
showing somewhat suppressed CU to the S/SW of the area. Could see
an isolated storm develop along the WI/MN/IA border but confidence
in that is low. Tonight into Sunday models are fairly consistent
indicating brief ridging over southern WI, which should help to
keep dry weather in place. Then by the afternoon and evening, a
trough moves N/NE out of SD/NE and into MN. Dewpoints in the lower
70s coupled with steep lapse rates aloft will support CAPE of
3,000+ J/kg in northern WI and MN. This is where we expect an MCS
to initiate tomorrow afternoon and should track E/SE towards
southern WI. Both hires and global models are struggling with how
to handle this pattern. Most hires models had an MCS moving south
through the area today, which is yet to transpire. So, we have to
take those forecasts with a grain of salt and stick to the main
synoptic forcing for a look at what we can expect.

As mentioned above the WAA and CAP continue for Sunday and help to
limit activity during the day. The inversion aloft begins to break
down as the shortwave moves across northern WI to the point where
we could see convection dive south along any moisture/instability
axis. Can't disagree with the slight/marginal risks for strong to
severe storms due to the favorable environmental factors just
confidence in timing/location of storms is low. Damaging winds,
large hail, and very heavy rainfall will be the main impacts.
The next 24-36 hours will be driven by mesoscale factors
associated with ongoing convection.

Temperatures both Sunday and Monday top out close to 90 degrees
and with high humidity, the heat indices range from the low to mid
90s. A cold front either associated with the MCS or following not
too long behind will bring some relief as we head into next week.
Models vary on the timing of the front mainly due to the
differences in the handling of the convection. So stuck with a
blend of guidance for temps on Monday.

Stumpf

&&

.LONG TERM...
(Issued 323 PM CDT Sat Aug 8 2020)

Tuesday through Saturday:

Tuesday through Thursday should generally feature quiet weather
across southern WI due to surface high pressure over the Upper
Great Lakes. The upper level flow will remain zonal. An 850mb
baroclinic zone is expected to line up from southern MN to central
IL during this period. The GFS has this zone further east than the
ECMWF and thus brushes southern WI with thunderstorm chances
Wednesday and Thursday while the ECMWF keeps our area dry. Highs
will be in the lower 80s with dewpoints in the upper 50s and lower
to mid 60s, so this will be a nice stretch of summer weather.

By Friday, a compact, closed upper low is expected to slowly move
across the Midwest. This could bring a few showers and
thunderstorms to southern WI Friday into Saturday, but the main
area of storms should remain over IL.

Cronce

&&

.AVIATION...
(Issued 323 PM CDT Sat Aug 8 2020)

For the 00Z TAFs:

The lingering light showers will move out over Lake Michigan
leaving VFR conditions for the rest of the evening and into
Sunday. Breezy southerly winds of 20kts begin to dissipate
overnight with values falling below 10kts. In terms of
thunderstorm chances, confidence in timing and impacts to the
terminals is very low. Models have a poor handling on current
activity but initial thinking is that storms will hold off until
Sunday evening before moving across southern WI.

Stumpf

&&

.MARINE...
(Issued 323 PM CDT Sat Aug 8 2020)

Isolated storms remain possible tonight across portions of the
lake. Gusty south to southwest winds begin to dissipate tonight
with waves and winds decreasing below small craft criteria. Winds
become more southwesterly for Sunday and could approach small
craft criteria but the higher waves should stay out over the open
waters. Additional storm chances are expected later in the day
Sunday into Monday as a cold front approaches from the NW. Winds
shift to the NW behind the front.

Stumpf

&&

.BEACHES...
(Issued 323 PM CDT Sat Aug 8 2020)

Breezy southerly winds will allow for a continued threat of high
waves along the lakeshore from Port Washington northward to
Sheboygan. Winds have started to turn more southwesterly and this
could keep the higher waves out away from the beaches. As it stand
the Beach Hazards Statement will continue into the evening but if
the southwesterly winds continue this could be cancelled early.

Stumpf

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Beach Hazards Statement...WIZ052-WIZ060 until midnight Sunday.

LM...Small Craft Advisory...LMZ643-LMZ644-LMZ645-LMZ646 until
     midnight Sunday.

&&
Hazardous weather outlook, Aug 8, 2:38 PM CST, 2 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
338 PM CDT Sat Aug 8 2020

WIZ046-047-051-052-056>060-062>072-092045-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
338 PM CDT Sat Aug 8 2020

This Hazardous Weather Outlook is for portions of east
central Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

There is a slight chance for thunderstorms through this evening.

There is a high swim risk through this evening for the Lake
Michigan beaches in Sheboygan and Ozaukee Counties. Life
threatening waves and currents are expected. Stay out of the
water, and stay away from dangerous areas like piers and
breakwalls. There is a moderate swim risk this afternoon and
evening for the Lake Michigan beaches in Milwaukee, Racine and
Kenosha Counties.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Better chances for thunderstorms are forecast Sunday afternoon and
night, with chances lingering into Monday. A few strong to severe
storms are possible Sunday afternoon and night, with hail to one
inch, gusty winds to 60 MPH, and cloud to ground lightning.

There are small chances for thunderstorms at times Wednesday
through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Sunday afternoon or night.

LMZ643>646-092045-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
338 PM CDT Sat Aug 8 2020

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

A Small Craft Advisory is in effect through this evening across
the nearshore waters of Lake Michigan. Gusts to 25 knots are
expected with waves 3 to 5 feet.

There are chances for thunderstorms through this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Better chances for thunderstorms are forecast Sunday afternoon
and night, with chances lingering into Monday evening. A few
strong to severe storms are possible Sunday afternoon and night,
with hail to one inch, gusty winds to 50 knots, and cloud to
surface lightning.

There are chances for thunderstorms at times Wednesday through
Friday.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-092045-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
338 PM CDT Sat Aug 8 2020

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

Gusty south winds and high waves will gradually diminish
overnight.

There is a chance for thunderstorms across central Lake Michigan
through this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Better chances for thunderstorms are forecast Sunday afternoon
and night, with chances lingering into Monday night. A few strong
to severe storms are possible Sunday afternoon and night, with
hail to one inch, gusty winds to 50 knots, and cloud to surface
lightning.

There are chances for thunderstorms at times Wednesday through Friday.

MRC

www.weather.gov/mkx

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Milwaukee

When
August 8, 5:00 PM CST
Where
Milwaukee forecast zone
Deaths
2 direct, 0 indirect
Reported by
Newspaper
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

A young swimmer and the man who tried to save him died due to drowning at McKinley Beach at the Milwaukee lakeshore. Breezy south winds resulted in moderate waves and dangerous underwater currents along the shore, and near piers and breakwalls. Wave heights were estimated to be 2 to 4 feet at the time of the incident.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Milwaukee2020-08-0850MaleIn WaterDirect
Rip Current, Milwaukee2020-08-0814MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901229.